THE STREETS DON'T LOVE YOU BACK

Welcome... Click on all the headings below for more information :)

Carfentanil—an elephant tranquilizer—by itself is extraordinarily deadly...

The mixture of heroin, fentanyl, carfentanil and the synthetic opioid U-47700 gets its name from its resemblance to concrete mixing powder.

June 03—A potent opioid that is suspected as the cause of at least 47 overdose deaths in Illinois, Ohio and Pennsylvania, appears to be resistant to Narcan, health officials are reporting.

Known as acrylfentanyl, the drug has not been included on the Drug Enforcement Organization's list of controlled substances because it is so new, according to the PRN Newswire. Researchers suspect, but have not confirmed, that acrylfentanyl is resistant to Narcan—also known as naloxone—a medicine that reverses the effects of heroin and other opioid drugs.

Authorities fear that an opioid immune to Narcan would drive overdose death numbers higher.

Area police and fire departments have used multiple doses of Narcan to save the lives of overdose victims. The drug is administered nasally, although it can also be given via syringe.

At least 18 and as many as 28 county residents died from overdoses last year, Boone County Sheriff Mike Nielsen said.

The way deaths are recorded in Indiana accounts for the discrepancy. If a person overdosed in Boone County, but was taken to an Indianapolis hospital and died there, for example, it would be considered a Marion County death.

Heroin and other opioids suppress the breathing reflex; in an overdose, the victim's body basically forgets to breathe. Narcan interrupts the chemical reaction between the opioid and brain cells, but often has to be administered more than once. Several overdose victims in Lebanon are known to have needed three or four doses of naloxone before they recovered.

Often those who overdose have taken a mixture of heroin and other opioids.

An exceptionally lethal drug combination called Gray Death was blamed for a fatal overdose in central Indiana last month, state health officials said.

The mixture of heroin, fentanyl, carfentanil and the synthetic opioid U-47700 gets its name from its resemblance to concrete mixing powder.

"To this date, I have no idea what makes it gray," Deneen Kilcrease, a forensic chemist with the Georgia Bureau of Investigation's crime lab, told CNN for a May 13 story. "Nothing in and of itself should be that color."

Carfentanil—an elephant tranquilizer—by itself is extraordinarily deadly, Nielsen said.

"A dose the size of a grain of salt could kill a person," he said. That toxicity presents a hazard to police, firefighters and EMS personnel who are trying to save an overdose victim, health and public safety experts have said.

"When approaching an emergency, you never know where extreme danger may lurk, so every precaution must be taken," Dr. Michael Olinger, state emergency medical services medical director, said in a news release. "That's definitely true for any drug-related scene, where even a tiny amount of the wrong substance can be deadly."

"With the pervasive nature of opioids and addiction, there is always the chance that family or friends may come into contact with dangerous substances when working to save their loved one," Dr. Olinger said.

"Carfentanil is here (Boone County)," Nielsen said.

Efforts to combat the opioid and heroin epidemic here include training in the use and distribution of Narcan by the Boone County Health Department. Two sessions were held in May, with nearly 40 people receiving the kits, said Cindy Murphy, RN, the health department's administrator.

"We've had one person return to get a replacement dose after using their dose to save a family member," Murphy said. "That's a perfect example of what this public program is intended to do—train lay persons to save lives."

Murphy said two more sessions in overdose education and Narcan training will be offered 10-11 a.m. Friday, June 16, and 6-7 p.m. Tuesday, June 27, at the health department, 116 W. Washington St., Lebanon.

Indiana's opioid epidemic has become so severe that public safety agencies are running out of naloxone, WBBA TV reported this week. That's partly because more doses are required to bring a person back from an overdose of multiple opioids.

"To my knowledge we have not yet seen acrylfentanyl in Boone County or the surrounding areas," Boone County Prosecutor Todd Meyer said. "I checked with our drug task force as well, and they have not yet seen it in Boone/Hamilton counties."

Meyer believes "it is probably only a matter of time" before acrylfentanyl appears here.

"As if fentanyl wasn't bad enough, there has to be a chemical worse than it that is resistant to Narcan," Meyer said. "In my book, whoever manufactures or deals this stuff is just evil—it is beyond comprehension why someone would put something like this into society. It's as if they would be intending to kill someone."

___ (c)2017 The Lebanon Reporter (Lebanon, Ind.) Visit The Lebanon Reporter (Lebanon, Ind.) at www.reporter.net Distributed by Tribune Content Agency, LLC.

Views: 36

Comment

You need to be a member of THE STREETS DON'T LOVE YOU BACK to add comments!

Join THE STREETS DON'T LOVE YOU BACK

Members

Birthdays

Birthdays Today

Birthdays Tomorrow

GET YOUR BOOK TODAY

 BUY BOOKS HERE

 

 NEVER HIT A WOMAN ALSO AVAILABLE AT:

INDIBOUND.ORG

AMAZON.COM

BOOKSAMILLION.COM

GOOGLE.COM

UREAD.COM

BARNESANDNOBLE.COM

LULU.COM


Bookmark and Share 

Partial proceeds from all books go to the Homeless Coalition

 

Positive Thoughts

Badge

Loading…

© 2017   Created by Lucinda F. Boyd.   Powered by

Badges  |  Report an Issue  |  Terms of Service